Tornadoes · United States · Missouri · 2006
F0 tornado, Ashley, Missouri, June 22, 2006
This F0 tornado ran 0.3 miles across Pike County on June 22, 2006, touching down at 2:15 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 22, 2006
- Touchdown
- 2:15 PM CDT (19:15 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pike County
- Touchdown point
- 39.250, -91.230
- Lift-off point
- 39.250, -91.230
- Record number
- 676
What the Weather Service recorded
A tornado briefly touched down in the small town of Ashley. It blew down several trees and large tree limbs. The community center sustained minor shingle damage and an old machine shed on the west side of town had minor damage. No injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 16:37 UTC and running to 21:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:37 UTC | 21:30 UTC | Severe Thunderstorm Watch | LSX |
| 18:28 UTC | 19:15 UTC | Severe Thunderstorm Warning | LSX |
| 19:13 UTC | 20:00 UTC | Severe Thunderstorm Warning | LSX |
| 19:54 UTC | 20:24 UTC | Severe Thunderstorm Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 15:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Jun 22, 12:39 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 22, 12:39 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 1239 PM CDT THU JUN 22 2006 .DISCUSSION... SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR MOST OF THE CWA. SCT SVR TSRA AS DEVELOPED OVR S CNTRL IL AND SERN MO ALONG OLD OUTFLOW BOUNDARY FROM MCS THAT MOVED ACROSS NRN MO AND CNTRL IL EARLIER THIS MORNING. TSRA HAVE ALSO BEEN INCREASINGLY IN COVERAGE AND INTENSITY OVER CNTRL AND SWRN MO IN THE UNSTABLE AIR IN ADVANCE OF MCV OVR WRN MO. CURRENT THINKING THESE TRENDS WILL CONTINUE THROUGH MOST OF THE AFTERNOON. DID RAISE TEMPS IN THE SERN PART OF THE CWA AND LOWER THEM IN THE FAR NWRN PART BECAUSE OF CLOUD AND PCPN TRENDS. BRITT && .AVIATION... FOR THE 18Z TAFS... HAVE REVISED THE TAFS FOR TIMING ON TSRA...WITH KCOU/KUIN EARLY THIS AFTERNOON AND KSTL/KSUS A LITTLE LATER. HAVE ADDED VRB GUSTY WINDS TO THE TEMPO GROUPS WITH THE TSRA GROUPS THIS AFTN. KEPT SHRA GOING WITH VCTS FOR A FEW HOURS AFTER THE INTIAL ROUND OF STORMS INTO THE EVENING HOURS...LASTING THE LONGEST AT KSTL/KSUS. BRITT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 22, 11:56 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1156 AM CDT THU JUN 22 2006 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY- CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL- IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON- MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY- MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS- SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS- ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL- 1156 AM CDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS MISSOURI AND ILLINOIS THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS WILL LIKELY BE SEVERE...PARTICULARLY SOUTH OF INTERSTATE 70 IN ILLINOIS. THE STRONGEST STORMS WILL PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS... WIND GUSTS IN EXCESS OF 70 MPH...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED RISK OF THUNDERSTORMS ON FRIDAY AS THE COLD FRONT MOVES THROUGH SOUTHERN ILLINOIS AND SOUTHERN MISSOURI. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...PRIMARILY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR IN MISSOURI...AND THE INTERSTATE 70 CORRIDOR IN ILLINOIS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS AND AMATEUR RADIO OPERATORS SHOULD MONITOR THE WEATHER CLOSELY THIS AFTERNOON AND TONIGHT...AND BE PREPARED FOR IMMEDIATE ACTIVATION IF NECESSARY. BRITT
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
7.3 hours before the tornado, 246 km from the path. June 22, 2006.
- Mixed-layer CAPE
- 1783 J/kg
- Mixed-layer CIN
- -75 J/kg
- Surface CAPE
- 1037 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 4.1 K/km
Lincoln, IL (KILX), 00:00Z
4.7 hours after it, 246 km from the path. June 23, 2006.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -26 J/kg
- Surface CAPE
- 549 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Pittsfield (PPQ), 58 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:25 UTC | 80.6 | 64.4 | 0° 0 kt | 1019.6 | ||
| 17:44 UTC | 82.4 | 64.4 | 0° 0 kt | 1019.3 | ||
| 18:04 UTC | 82.4 | 64.4 | 270° 3 kt | 1019.3 | ||
| 18:24 UTC | 82.4 | 66.2 | 290° 3 kt | 1019 | ||
| 18:44 UTC | 82.4 | 66.2 | 320° 4 kt | 1018.6 | ||
| 19:04 UTC | 82.4 | 66.2 | 60° 5 kt | 1018.6 | ||
| 19:24 UTC | 82.4 | 66.2 | 330° 6 kt | 1019 | ||
| 19:45 UTC | 80.6 | 66.2 | 290° 7 kt | 1019 | ||
| 20:04 UTC | 80.6 | 66.2 | 290° 5 kt | 1018.3 | ||
| 20:24 UTC | 80.6 | 66.2 | 350° 3 kt | 1018.3 | -RA | |
| 20:44 UTC | 80.6 | 66.2 | 310° 7 kt | 1017.9 | ||
| 21:04 UTC | 80.6 | 66.2 | 310° 7 kt | 1017.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 77 km away, was scanning. The volume nearest the touchdown began at 19:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:05 UTC | DOWNBURST | 4 Nnw Mexico | Audrain, MO | A SWATH OF DOWNBURST WINDS 3 MILE LONG...1.5 MILES WIDE DAMAGED NUMEROUS TREES AND LARGE TREE LIMBS 3.5 TO 5.0 MILES NORTH OF MEXICO. CORN FIELDS WERE TOTALLY DESTROYED DUE TO THE HIGH WIND AND HAIL. HAIL WAS THE SIZE OF |
| 18:05 UTC | TORNADO | 4 Nnw Mexico | Audrain, MO | DAMAGE TO SEVERAL TREES AND LARGE TREE LIMBS. MINOR DAMAGE TO THE ROOF AND SIDE OF A HOME. MINOR DAMAGE TO A MACHINE SHED. DAMAGE LENGTH 200 YARDS LONG 40 YARDS WIDE. F0 DAMAGE. |
| 18:07 UTC | TORNADO | 3 Nnw Mexico | Audrain, MO | TORNADO DAMAGED A LARGE MACHINE SHED 0.75 MILES EAST OF HIGHWAY 15. DEBRIS FROM THE MACHINE SHED WAS DISPLACED 300 YARDS TO THE EAST. SEVERAL TREES WERE DAMAGE ALONG THE PATH OF THE TORNADO INCLUDING A 50 YARD SWATH OF T |
| 18:10 UTC | TORNADO | 4 N Mexico | Audrain, MO | A BRIEF TORNADO DESTROYED A GRAIN BIN ON A FARMSTEAD AND SEVERAL TREES WERE TOPPED EAST OF SUNRISE ROAD. APPROXIMATE DAMAGE PATH WAS 1.4 MILE LONG AND 40-50 YARDS WIDE. |
| 18:25 UTC | HAIL 0.75 | Laddonia | Audrain, MO | POWER POLES SNAPPED IN HALF...12 TO 14 INCH LIMBS DOWN. |
| 18:25 UTC | TORNADO | 1 Ene Laddonia | Audrain, MO | A TORNADO INITIALLY TOUCHED DOWN 1.5 MILES ENE OF LADDONIA IN AN OPEN FIELD AND MOVED OVER THE TOWN OF FARBER. THE TORNADO CAUSED TREE DAMAGE MAINLY IN THE TOWN OF FARBER. WITNESES FROM THE VOLUNTEER FIRE DEPARTMENTS OF |
| 18:40 UTC | HAIL 0.75 | Laddonia | Audrain, MO | POWER POLES SNAPPED IN HALF...12 TO 14 INCH LIMBS DOWN. |
| 19:10 UTC | HAIL 0.75 | 3 Nw New Hartford | Pike, MO | |
| 19:15 UTC | TORNADO | Ashley | Pike, MO | A FEW TREES DOWN..SEVERAL LARGE LIMBS DOWN. MINOR SHINGLE DAMAGE TO THE ASHLEY COMMUNITY CENTER. |
| 19:20 UTC | TSTM WND DMG | Ashley | Pike, MO | NUMEROUS TREES UPROOTED. BUILDINGS DAMAGED AROUND THE CITY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of June 22, 2006
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 22 | 8:13 AM CDT | F0 | Tazewell, IL | 0.1 | 30 | |||
| June 22 | 1:05 PM CDT | F0 | Audrain, MO | 0.1 | 40 | |||
| June 22 | 1:07 PM CDT | F1 | Audrain, MO | 1.0 | 50 | |||
| June 22 | 1:10 PM CDT | F0 | Audrain, MO | 0.3 | 50 | |||
| June 22 | 1:25 PM CDT | F0 | Audrain, MO | 3.5 | 50 | |||
| June 22 | 2:38 PM EDT | F0 | Van Wert, OH | 0.1 | 25 | $20,000 | ||
| June 22 | 2:43 PM EDT | F1 | Van Wert, OH | 0.1 | 25 | $10,000 | ||
| June 22 | 2:58 PM EDT | F0 | Van Wert, OH | 0.1 | 25 | $10,000 | ||
| June 22 | 3:00 PM EDT | F0 | Mercer, OH | 0.2 | 30 | $20,000 | ||
| June 22 | 3:18 PM EDT | F1 | Allen, OH | 0.1 | 50 | $20,000 | ||
| June 22 | 1:30 PM MDT | F0 | Douglas, CO | 0.1 | 50 | |||
| June 22 | 3:30 PM EDT | F0 | Auglaize, OH | 0.1 | 20 | $10,000 | ||
| June 22 | 1:32 PM MDT | F1 | Elbert, CO | 0.1 | 100 | |||
| June 22 | 2:45 PM MDT | F0 | Elbert, CO | 0.1 | 50 | |||
| June 22 | 3:20 PM MDT | F0 | Elbert, CO | 0.1 | 50 | |||
| June 22 | 5:30 PM EDT | F2 | Holmes, OH | 6.0 | 100 | $750,000 | ||
| June 22 | 5:45 PM EDT | F1 | Stark, OH | 4.0 | 75 | $1.5 million | ||
| June 22 | 5:47 PM EDT | F1 | Tuscarawas, OH | 3.0 | 50 | $50,000 | ||
| June 22 | 5:58 PM EDT | F1 | Stark, OH | 3.5 | 50 | $500,000 | ||
| June 22 | 5:28 PM MDT | F0 | Prowers, CO | 1.0 | 100 | |||
| June 22 | 8:00 PM CDT | F0 | Seward, KS | 0.3 | 20 | |||
| June 22 | 8:04 PM CDT | F0 | Stafford, KS | 0.3 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.